Pharmaceutical company AvKare issued a recall on Wednesday for two different medications after pills were inadvertently mixed during bottling, according to a new report from the FDA. The generic drugs being recalled are sildenafil, used to treat erectile dysfunction, and trazodone, an antidepressant and sedative. Needless to say, you really don’t want to get those two mixed up.
Unintentionally taking sildenafil may be dangerous for some patients because it can lower blood pressure and interact badly with other medications, especially people who take nitrates to treat conditions like diabetes, high blood pressure, and heart disease, the FDA warns. Sildenafil is the active ingredient in brand-name Viagra which lost its patent protection earlier this year.
But it’s almost just as concerning that some people, especially elderly patients, might be getting an antidepressant like trazodone when they’re trying to get an erection. Trazodone, which is used to treat major depressive disorders and anxiety, can cause sedation, dizziness, constipation, and blurred vision according to the FDA. Not only will Grandpa not be getting a hard-on if he accidentally takes trazodone, he might fall asleep on his sad drive home from a failed booty call.
Anyone in possession of medications with the following identifiers should not consume the medication:
Sildenafil Tablets, USP
- Lot: 36884
- Expiration date: 03/2022
- NDC Number: 42291-748-01
Trazodone Tablets, USP
- Lot: 36783
- Expiration date: 06/2022
- NDC Number: 42291-834-10
AvKare, based in Tennessee, has a number of contracts with the U.S. government, including the Department of Defence and the Department of Veterans Affairs. The mix-up in the two medications reportedly occurred at a third-party bottling company that was not identified in the FDA’s press release. New Jersey-based Amneal Pharmaceuticals acquired a 65% stake in AvKare in 2019 but AvKare still operates as a standalone private label generics drug company.
A spokesperson for AvKare did not immediately respond to a request for comment early Thursday. Most pressingly, Gizmodo would like to learn the name and location of the third party facility where the mix-up occurred. We’d also love to know if this facility has made any errors like this before.
AvKare encourages anyone with questions about the recall in the U.S. to call 1-855-361-3993 from Monday to Friday (9:00 a.m. to 5:00 p.m. ET). Patients can also call AvKare’s customer service number at 1-855-361-3993 or email [email protected] to figure out how they should return the product.